Metronidazole and Seizures in Dogs with Lyme Disease

by lmatthews on October 15, 2012

metronidazole seizures in dogs lyme disease

Are neurological symptoms and seizures due to Lyme disease or its treatment with metronidazole?

Metronidazole (Flagyl) may be prescribed as a Lyme disease antibiotic for dogs, cats and humans but a little known side-effect of the drug could have devastating consequences. Veterinarians are often unaware of the relationship between metronidazole and seizures in dogs and cats, with a compounding effect of the the drug over time causing problems for animals having long-term antibiotic treatment for an infection such as canine borreliosis.

In some cases, an inexperienced vet may decide to euthanize a dog wracked with seizures when a simple change in medication could quickly restore health.

Symptoms of Metronidazole Toxicity

The potential effects of a high cumulative dose of metronidazole were uncovered as early as the 1970s with papers by Frytak, et al (1978), Halloran (1982) detailing neurological crises, cerebellar ataxia, seizures and altered mentation. Such effects have also been observed in humans and cats but many physicians and veterinarians assume that only an acute overdose of metronidazole can have such side-effects. Sudden collapse, seizures, loss of coordination and other unusual behavior all require medical attention, for animals and their human counterparts. Where neuroborreliosis occurs it may be that the symptoms of metronidazole toxicity go unrecognized as a distinct occurrence, causing protracted suffering and even prompting an increase in dosage of the medication whereupon a crisis can occur.


Metronidazole Toxicity Risks in Dogs, Cats and Humans

Many papers, including a review of all available literature by Grill and Maganti (2011), note that patients with previous central nervous system disease, kidney disease and advanced age may be more vulnerable to such effects of neurotoxicity from antibiotics. Older dogs and cats that become infected with Lyme disease are also more likely to have additional health problems, such as kidney disease that precipitate such symptoms. Sadly, such animals may have their new neurological symptoms attributed to their existing condition and a veterinarian may, misguidedly, advise that the animal be euthanized.

Lyme Disease Antibiotics – Cyst-Busters

Metronidazole (Flagyl) can be a useful part of Lyme disease treatment as, unlike doxycycline, it is thought to reduce both spirochaetal forms of Borrelia burgdorferi and the round-bodied (cyst) forms. Doxycycline was found in a study by Sapi, et al (2011) to reduce spirochaetal forms by 90% but actually increase round-bodied forms twofold. In contrast, metronidazole and a number of other antibiotics for Lyme disease had efficacy in reducing both bacterial forms; metronidazole reduced spirochaetal forms by 90% and cyst-forms by 80%.

Recognizing Lyme Disease Seizures

As Lyme disease spreads as a result of climate change and the increasing encroachment of humans into rural areas, the use of cyst-busting antibiotics for Lyme disease may also increase. Without physicians and veterinarians being more aware of the potential neurotoxic effects of metronidazole the worrying prospect arises of unnecessary euthanization and prolonged suffering across species. Lyme disease antibiotic metronidazole causes seizures in some dogs, cats and human patients; knowing this, and being your own advocate is paramount.

References


Sapi E, Kaur N, Anyanwu S, Luecke DF, Datar A, Patel S, Rossi M, Stricker RB., Evaluation of in-vitro antibiotic susceptibility of different morphological forms of Borrelia burgdorferi. Infect Drug Resist. 2011;4:97-113. Epub 2011 May 3.

Grill MF, Maganti RK., Neurotoxic effects associated with antibiotic use: management considerations. Br J Clin Pharmacol. 2011 Sep;72(3):381-93. doi: 10.1111/j.1365-2125.2011.03991.x.

Caylor KB, Cassimatis MK., Metronidazole neurotoxicosis in two cats. J Am Anim Hosp Assoc. 2001 May-Jun;37(3):258-62.

Ferroir JP, Corpechot C, Freudenreich A, Khalil A., Metronidazole-related polyneuritis, convulsive seizures, and cerebellar syndrome. Contribution of MR., Rev Neurol (Paris). 2009 Oct;165(10):828-30. Epub 2009 Feb 12.

Frytak S, Moertel CH, Childs DS., Neurologic toxicity associated with high-dose metronidazole therapy. Ann Intern Med. 1978 Mar;88(3):361-2.

Halloran TJ., Convulsions associated with high cumulative doses of metronidazole. Drug Intell Clin Pharm. 1982 May;16(5):409.


Leave a Comment

Previous post:

Next post: